New Mexico, 2017High Wind in New Mexico, January 11, 2017
January 11, 2017 · NWS MAF · 1 event in 1 county or zone
Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 3:18 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 11, 3:18 AM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
418 AM CST Wed Jan 11 2017
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
VFR conditions will prevail next 24 hours under a few high
clouds. SW flow will continue, becoming gusty this afternoon.
&&
.PREV DISCUSSION... /issued 351 AM CST Wed Jan 11 2017/
DISCUSSION...
Record warm temperatures expected today before a strong, springlike
storm system affects the area this weekend.
Zonal mid level flow over the Southern Rockies has induced an area
of surface low pressure over western Kansas this morning. This will
lead to downsloping, southwesterly surface winds across much of the
region today. Expect high temperatures to reach well into the 70's
and 80's with 90 degrees not out of the question along the Rio Grande
later this afternoon. The record high for Midland Intl today is 78
set in 1935.
Our weekend storm system will begin to take shape along the West
Coast Thursday, turning mid level winds more to the southwest over
our region. Expect another warm day Thursday, but increasing
moisture and clouds should keep temperatures from reaching any
records. The upper trough will cut off from the main flow Friday and
slide southeast into northern Mexico. Meanwhile a cold front will
move south into the Southern Plains Friday and likely stall across
the area. Forecast confidence drops pretty quickly by this time as
models struggle with how far south the cold airmass will get. The
GFS is the warmest and furthest north with the front while most of
the other models move the front to near the Pecos River before
stalling it Friday afternoon. Will lean toward the NAM and ECMWF
as they have been most consistent. Luckily, it appears temperatures
even behind the front will stay above freezing during the day Friday
as precipitation begins to develop across the area.
Several factors will then come into play this weekend hopefully
leading to widespread rainfall across much of the area. Large scale
ascent will increase with the approach of the upper low as will
isentropic upglide along and behind the stalled cold front. As it
appears now, our best shot of precipitation, likely showers and
thunderstorms, will come Saturday night into Sunday as the upper low
lifts north across New Mexico. Heavy rain will be possible and may
lead to runoff and localized flooding due to dormant vegetation
and a hard, dry ground. Again, the current forecast will keep all
precipitation in the liquid form as freezing temperatures look to
remain off to the north. This could change, but the trend as of
late has been for overall warmer temperatures this weekend.
A cold front will bring drier and cooler conditions early next week
as the upper low weakens over the Plains.
FIRE WEATHER...
08Z observations at several sites in the Guadalupes report critical
20' winds under zonal flow aloft. This zonal flow has been
persistent over the past 24 hours, and models forecast it to
continue another 24 more. Latest NAM forecasts 750mb westerlies
over the next 24 hours of 45-50kts at times. Temperatures today
will be unseasonably warm, resulting in critical RH, beginning in
the northern reaches of NMZ114 and quickly spreading south into
TXZ258. The ERC seasonal graph for the Trans Pecos shows ERCs have
climbed to normal. Forecast Fire Danger for the Guadalupes is high-
extreme, so we'll issue a RFW for that area. Adjacent plains will
have critical RH this afternoon, but 20' winds don't look to pan
out. However, we'll note the dry conditions in the HWO.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 45 73 49 / 0 0 0 20
Carlsbad 77 43 73 44 / 0 0 0 10
Dryden 82 48 73 55 / 0 0 0 10
Fort Stockton 83 45 76 51 / 0 0 0 10
Guadalupe Pass 68 47 67 47 / 0 0 0 0
Hobbs 76 39 70 42 / 0 0 0 10
Marfa 76 36 73 37 / 0 0 0 0
Midland Intl Airport 81 45 74 53 / 0 0 0 10
Odessa 80 45 74 53 / 0 0 0 10
Wink 79 41 74 48 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MST Thursday for Guadalupe
Mountains of Eddy County.
Red Flag Warning from 10 AM this morning to 5 PM MST this
afternoon for Guadalupe Mountains.
TX...High Wind Warning until 3 AM MST Thursday for Guadalupe
Mountains.
Red Flag Warning from 10 AM this morning to 5 PM MST this
afternoon for Guadalupe Mountains.
&&
44/29/44Hazardous weather outlook, Jan 11, 2:36 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CST WED JAN 11 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
336 AM CST WED JAN 11 2017 /236 AM MST WED JAN 11 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST THURSDAY FOR THE
GUADALUPE MOUNTAINS. WEST WINDS 40 TO 50 MPH WITH GUSTS TO AROUND 65
MPH ARE EXPECTED.
THESE STRONG WINDS...COMBINED WITH RELATIVE HUMIDITY OF 15 PERCENT OR
LESS...AND HIGH TO EXTREME FIRE DANGER...WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS THIS AFTERNOON. A RED
FLAG WARNING IS IN EFFECT.
NEAR-CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THE
ADJACENT PLAINS...WHERE RELATIVE HUMIDITY OF 15 PERCENT OR LESS IS
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LARGE STORM SYSTEM WILL DEVELOP TO THE WEST LATER THIS WEEK. AT
THE SAME TIME...A COLD FRONT WILL PLOW INTO THE REGION FRIDAY...
USHERING IN COLDER AIR. THERE WILL BE A GOOD CHANCE OF RAIN
BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE WEEKEND...WITH
EVEN A FEW THUNDERSTORMS POSSIBLE. HEAVY RAINFALL WILL BE THE MAIN
THREAT FROM THIS STORM SYSTEM...RESULTING IN LOCALIZED FLASH FLOODING
IN LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND...CAN
BE FOUND ON THE INTERNET AT... HTTP://WEATHER.GOV/MIDLAND
44
High Wind, Guadalupe Mountains of Eddy County
- When
- January 11, 8:00 AM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, January 11, 2017$900,000 · 56 kt wind · 11 events
- Wildfire in Missouri, January 11, 2017$150,000 · 1 event
- Winter Weather in Wisconsin, January 11, 201719 events
- Heavy Snow and High Wind in Nevada, January 11 to 13, 2017$20,000 · 54 kt wind · 2 events
- Extreme Cold in Montana, January 11, 20178 events
- Coastal Flood and High Wind in Maine, January 11, 201753 kt wind · 4 events
- Cold in Montana, January 11, 20174 events
- Winter Weather in Nebraska, January 11, 20172 events
- Flood in Oregon, January 11, 20171 event
- Wildfire in Texas, January 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666809.